• Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Anyone on amitriptyline? Need advice about an increase.

B

BatDuck

Well-known member
Joined
Aug 3, 2019
Messages
106
Location
England
I'm probably clutching at straws asking this. But I'll explain.

I've been on amitriptyline for two and a half years, started on 10mg and increased to 20mg about a month later.
This was to treat pain and insomnia and was also causing anxiety. I have tmj disorder, which basically means my jaw joint has disfunction and can lock (but in my case only ever happens during the night) and when it does it scares the cr*p outta me, luckily I get very little pain with my jaw but that doesn't make it any less frightening.
Anyway, I was struggling to cope with condition so started sleeping propped up, which seemed to help. After about 7 months I started getting pain in my shoulders, stiff neck and eventually pins and needles that spread up over my head. I was unable to sleep and normal pain killers weren't working, so I was given the amitriptyline and later some physiotherapy.
2 1/2 years later I'm still sleeping propped up and have only had one incident with my jaw that was (thankfully) short lived after a nasty crying episode 2 weeks ago.

Now I don't know if I'm having some kind of breakdown or what but my anxiety is really bad, the worst it's ever been, I'm struggling to cope. After want seemed like a breakthrough and some relief last week (sort of holiday) I have tumbled as this week has gone on. I seem to keep wallowing in it rather than making myself do something that might give me relief. My mood has got lower and lower. I feel desperate.
I found out the lovely GP I last saw is on extended leave, I wanted to see her to talk about some longer term meds for anxiety. I am very reluctant to stop amitriptyline, when my jaw does "that", I lose it. So I wanted to ask about trialling an increase in the amitriptyline instead. To see if it can help me get through this, but I'll either have to see the other GP who "doesn't do anxiety" or whoever they have covering the leave. And in all honesty this is adding to the anxiety even more.

What do you think I should do? And what are your experiences of amitriptyline?
 
T

Turnitoffandonagain

Well-known member
Joined
Jul 17, 2018
Messages
119
All I can say is amitriptyline is the least-bad medication I've been on (and I've been on loads of them). Unlike all the SSRIs it actually had some positive effect, namely pain-relief and a degree of sedation (but not as huge an effect as metazapine, which was way too much and made me want to sleep all day and all night).

However, I didn't notice much change in mood either way. And the pain-relief stopped being effective when the nature of the pain changed. Plus I got nervous about the studies that showed it increased the risk of dementia in old age if you took it for a long time, especially when you are in middle-age when you take it. So I came off it. But for a while it was the only pain-relief med that actually did anything for me.

I don't know what works for anxiety - I always had SSRIs and SNRIs shoved at me, and they never did anything for any of my symptoms. Amitriptyline did help both with reducing the intensity of the pain and with getting back to sleep after repeatedly waking up with the pain, though, which was more than any of the others did.
 
B

BatDuck

Well-known member
Joined
Aug 3, 2019
Messages
106
Location
England
Thanks for the reply, turnitoffandonagain.
I've now been prescribed an SSRI (sertraline 50mg) to go alongside my usual 20mg amitriptyline. I posted a bit about it in my journal. Bit worried about side effects of I'm honest, 2 specifically, teeth grinding/clenching and lockjaw, the latter in particular as I already have (panic inducing) problems with my jaw. I'm keeping my fingers crossed that I only have minor side effects that I can manage.
 
B

BatDuck

Well-known member
Joined
Aug 3, 2019
Messages
106
Location
England
Thanks for the reply, turnitoffandonagain.
I've now been prescribed an SSRI (sertraline 50mg) to go alongside my usual 20mg amitriptyline. I posted a bit about it in my journal. Bit worried about side effects of I'm honest, 2 specifically, teeth grinding/clenching and lockjaw, the latter in particular as I already have (panic inducing) problems with my jaw. I'm keeping my fingers crossed that I only have minor side effects that I can manage.
I'm actually thinking about asking my GP for the increase instead of taking the Sertraline now. I've got a telephone consultation this afternoon. Shame that it's £9 down the drain for unwanted medication. I'm in dire need of sleep and am hoping that with an increased dose I might get my sleep back.
 
N

natalie

Well-known member
Joined
Aug 1, 2014
Messages
11,338
Hi Batduck,

First and foremost, I was going to say, see or speak to the GP, that is the best way forward.

Also, do ask, the GP, and see how they decide, because if you don't the question, they are not mind readers, and can't predict what you'll ask them, in advance of the appointment, so I would certainly do that.

In terms of your anxiety, I would try to recommend Pregabalin, to you and your GP, I would try to find a GP which specialises in the mental health field a bit more, and able to draw up prescrptions in that regard. If at all, that ffails, you, do contact community mental health team and crisis department, and they'll assess, you tell them everything just like on here, and they will hopefully do their utmost to point you in the best direction, that they can.


I would also discuss your side affects anxiety as well, again, this is where Pregablin, comes into effect to be prescribed for that, t he Pregabalin, should calm you right down, only it will take a certain amount of time, before you'll notice any difference, however for me, Pregabalin, always works quickly, I suffer with my anxiety very quick, very easily.


I wish you medical consultations via your GPs, and you well,


Keep us updated.


Kind Regards.
 
B

BatDuck

Well-known member
Joined
Aug 3, 2019
Messages
106
Location
England
Thanks for your kind words natalie.
I just wish my new GP wasn't on annual leave, she actually listened when I saw her - it was one of the best GP appointments I have experienced.
The other GP I saw, who prescribed the Sertraline, just rushed me through. I know he was very busy and running late, but there's no excuse not to take a bit of time to actually hear what a patient is saying. My jaw issues are even in my notes! Even my old, now retired, GP took some time to listen and ask questions.
I was just in such a desperate, sleep deprived state of mind that I needed help, and now I'm kicking myself for not trying other things to cope and "hanging on" until my actual GP was back.
 
Top